Alert archive / Nebraska / Winter Storm Warnings in 2016
Winter Storm Warning 3, NWS Omaha, NE
NWS Omaha, NE issued this winter storm warning at Nov 17, 2016, 3:29 PM CST for 4 counties in Nebraska. It took effect at Nov 18, 2016, 3:00 AM CST. It was in force for 12 hr. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 17, 2016, 3:29 PM CST (21:29 UTC)
- In effect from
- Nov 18, 2016, 3:00 AM CST
- Expired
- Nov 18, 2016, 3:22 PM CST
- In force
- 12 hr
- Issued by
- NWS Omaha, NE
Counties Antelope County, NE, Cedar County, NE, Knox County, NE, Pierce County, NE
The radar
The Sioux Falls radar (KFSD), 152 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 18, 8:00 AM CST | HEAVY SNOW 4 | Oakdale, NE | SNOWFALL 24 HOUR AMOUNT |
| Nov 18, 9:55 AM CST | SNOW 2 | Pierce, NE | |
| Nov 18, 9:55 AM CST | SNOW 3.8 | 6 Ssw Verdel, NE | |
| Nov 18, 9:55 AM CST | SNOW 4 | Neligh, NE | |
| Nov 18, 9:55 AM CST | SNOW 5.2 | Bloomfield, NE | |
| Nov 18, 9:55 AM CST | SNOW 7 | Verdigre, NE | ESTIMATED 6-8 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1571 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 323 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
016 WWUS43 KOAX 172129 WSWOAX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 329 PM CST THU NOV 17 2016 ...FIRST SNOW OF THE SEASON EXPECTED MAINLY IN NORTHEAST NEBRASKA... NEZ011-012-016-017-180600- /O.UPG.KOAX.WW.Y.0009.161118T0900Z-161119T0000Z/ /O.NEW.KOAX.WS.W.0003.161118T0600Z-161119T0000Z/ KNOX-CEDAR-ANTELOPE-PIERCE- INCLUDING THE CITIES OF...CREIGHTON...BLOOMFIELD...CROFTON... WAUSA...VERDIGRE...NIOBRARA...HARTINGTON...LAUREL...RANDOLPH... COLERIDGE...NELIGH...ELGIN...PIERCE...PLAINVIEW...OSMOND 329 PM CST THU NOV 17 2016 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST FRIDAY... THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS ISSUED A WINTER STORM WARNING FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST FRIDAY. THIS IS AN UPGRADE TO THE WINTER WEATHER ADVISORY THAT WAS PREVIOUSLY IN EFFECT. * TIMING...RAIN WILL QUICKLY CHANGE TO SNOW LATE TONIGHT...WITH SNOW CONTINUING THROUGH FRIDAY MORNING BEFORE DIMINISHING IN INTENSITY. HOWEVER...VERY LIGHT SNOW MAY LINGER INTO FRIDAY AFTERNOON BEFORE ENDING ALTOGETHER. * ACCUMULATIONS...4 TO 6 INCHES OF SNOW ACCUMULATION IS LIKELY...WITH THE MAJORITY OF ACCUMULATION OCCURRING BEFORE SUNRISE FRIDAY. * WINDS...SUSTAINED NORTHWEST WINDS OF 25 TO 35 MPH...WITH GUSTS UP TO 40 TO 45 MPH...WILL BEGIN LATE TONIGHT AND CONTINUE THROUGH THE DAY FRIDAY. THESE STRONG WINDS MAY CREATE BLOWING SNOW CONDITIONS REDUCING VISIBILITY...PERHAPS EVEN AFTER FALLING SNOW ENDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL, KEEP AN EXTRA FLASHLIGHT, FOOD, AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ NEZ018-031-032-042-180600- /O.EXB.KOAX.WW.Y.0009.161118T0600Z-161119T0000Z/ WAYNE-MADISON-STANTON-PLATTE- INCLUDING THE CITIES OF...WAYNE...NORFOLK...STANTON...COLUMBUS 329 PM CST THU NOV 17 2016 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST FRIDAY... THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST FRIDAY. * TIMING...RAIN WILL QUICKLY CHANGE TO SNOW LATE TONIGHT...WITH SNOW CONTINUING THROUGH FRIDAY MORNING BEFORE DIMINISHING IN INTENSITY. HOWEVER...VERY LIGHT SNOW MAY LINGER INTO FRIDAY AFTERNOON BEFORE ENDING ALTOGETHER. * ACCUMULATIONS...2 TO 4 INCHES OF SNOW ACCUMULATION IS LIKELY...WITH THE MAJORITY OF ACCUMULATION OCCURRING BEFORE SUNRISE FRIDAY. * WINDS...SUSTAINED NORTHWEST WINDS OF 25 TO 35 MPH...WITH GUSTS UP TO 40 TO 45 MPH...WILL BEGIN LATE TONIGHT AND CONTINUE THROUGH THE DAY FRIDAY. THESE STRONG WINDS MAY CREATE BLOWING SNOW CONDITIONS REDUCING VISIBILITY...PERHAPS EVEN AFTER FALLING SNOW ENDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES... AND USE CAUTION WHEN TRAVELING... ESPECIALLY IN OPEN AREAS. && $$ NEZ030-180600- /O.EXT.KOAX.WW.Y.0009.161118T0600Z-161119T0000Z/ BOONE- INCLUDING THE CITIES OF...ALBION...ST. EDWARD 329 PM CST THU NOV 17 2016 ...WINTER WEATHER ADVISORY NOW IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST FRIDAY... * TIMING...RAIN WILL QUICKLY CHANGE TO SNOW LATE TONIGHT...WITH SNOW CONTINUING THROUGH FRIDAY MORNING BEFORE DIMINISHING IN INTENSITY. HOWEVER...VERY LIGHT SNOW MAY LINGER INTO FRIDAY AFTERNOON BEFORE ENDING ALTOGETHER. * ACCUMULATIONS...2 TO 4 INCHES OF SNOW ACCUMULATION IS LIKELY...WITH THE MAJORITY OF ACCUMULATION OCCURRING BEFORE SUNRISE FRIDAY. * WINDS...SUSTAINED NORTHWEST WINDS OF 25 TO 35 MPH...WITH GUSTS UP TO 40 TO 45 MPH...WILL BEGIN LATE TONIGHT AND CONTINUE THROUGH THE DAY FRIDAY. THESE STRONG WINDS MAY CREATE BLOWING SNOW CONDITIONS REDUCING VISIBILITY...PERHAPS EVEN AFTER FALLING SNOW ENDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES... AND USE CAUTION WHEN TRAVELING... ESPECIALLY IN OPEN AREAS. && $$ PFANNKUCH
4 follow-up statements
821 WWUS43 KOAX 180248 WSWOAX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 848 PM CST THU NOV 17 2016 NEZ011-012-016-017-181100- /O.EXT.KOAX.WS.W.0003.161118T0900Z-161119T0000Z/ KNOX-CEDAR-ANTELOPE-PIERCE- INCLUDING THE CITIES OF...CREIGHTON...BLOOMFIELD...CROFTON... WAUSA...VERDIGRE...NIOBRARA...HARTINGTON...LAUREL...RANDOLPH... COLERIDGE...NELIGH...ELGIN...PIERCE...PLAINVIEW...OSMOND 848 PM CST THU NOV 17 2016 ...WINTER STORM WARNING NOW IN EFFECT FROM 3 AM TO 6 PM CST FRIDAY... * TIMING...RAIN WILL QUICKLY CHANGE TO SNOW LATE TONIGHT...WITH SNOW CONTINUING THROUGH FRIDAY MORNING BEFORE DIMINISHING IN INTENSITY. LIGHT SNOW MAY LINGER INTO FRIDAY AFTERNOON BEFORE ENDING ALTOGETHER. * ACCUMULATIONS...4 TO 6 INCHES OF SNOW ACCUMULATION IS LIKELY... WITH THE MAJORITY OF ACCUMULATION OCCURRING BEFORE SUNRISE FRIDAY. * WINDS...SUSTAINED NORTHWEST WINDS OF 25 TO 35 MPH...WITH GUSTS UP TO 45 MPH...WILL BEGIN LATE TONIGHT AND CONTINUE THROUGH THE DAY FRIDAY. THESE STRONG WINDS MAY CREATE BLOWING SNOW CONDITIONS REDUCING VISIBILITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL... KEEP AN EXTRA FLASHLIGHT... FOOD... AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ NEZ018-030>032-042-181100- /O.EXT.KOAX.WW.Y.0009.161118T0900Z-161119T0000Z/ WAYNE-BOONE-MADISON-STANTON-PLATTE- INCLUDING THE CITIES OF...WAYNE...ALBION...ST. EDWARD...NORFOLK... STANTON...COLUMBUS 848 PM CST THU NOV 17 2016 ...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 3 AM TO 6 PM CST FRIDAY... * TIMING...RAIN WILL QUICKLY CHANGE TO SNOW LATE TONIGHT...WITH SNOW CONTINUING THROUGH FRIDAY MORNING BEFORE DIMINISHING IN INTENSITY. LIGHT SNOW MAY LINGER INTO FRIDAY AFTERNOON BEFORE ENDING ALTOGETHER. * ACCUMULATIONS...2 TO 4 INCHES OF SNOW ACCUMULATION IS LIKELY... WITH THE MAJORITY OF ACCUMULATION OCCURRING BEFORE SUNRISE FRIDAY. * WINDS...SUSTAINED NORTHWEST WINDS OF 25 TO 35 MPH...WITH GUSTS UP TO 40 TO 45 MPH...WILL BEGIN LATE TONIGHT AND CONTINUE THROUGH THE DAY FRIDAY. THESE STRONG WINDS MAY CREATE BLOWING SNOW CONDITIONS REDUCING VISIBILITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES... AND USE CAUTION WHEN TRAVELING... ESPECIALLY IN OPEN AREAS. && $$ FOBERT
712 WWUS43 KOAX 180936 WSWOAX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 336 AM CST FRI NOV 18 2016 NEZ011-012-016-017-181830- /O.CON.KOAX.WS.W.0003.000000T0000Z-161119T0000Z/ KNOX-CEDAR-ANTELOPE-PIERCE- INCLUDING THE CITIES OF...CREIGHTON...BLOOMFIELD...CROFTON... WAUSA...VERDIGRE...NIOBRARA...HARTINGTON...LAUREL...RANDOLPH... COLERIDGE...NELIGH...ELGIN...PIERCE...PLAINVIEW...OSMOND 336 AM CST FRI NOV 18 2016 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * TIMING...SNOW AND BLOWING SNOW WILL CONTINUE THIS MORNING. THE SNOW SHOULD DECREASE IN INTENSITY FROM THE LATE MORNING INTO EARLY AFTERNOON...BUT STRONG WINDS WILL CONTINUE TO PRODUCE SOME BLOWING SNOW THROUGH THE AFTERNOON. * ACCUMULATION...TOTAL SNOWFALL ACCUMULATION OF 4 TO 6 INCHES IS LIKELY...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. * WINDS...SUSTAINED NORTHWEST WINDS OF 25 TO 35 MPH...WITH GUSTS UP TO 45 MPH...WILL CONTINUE MUCH OF TODAY. THESE STRONG WINDS MAY CREATE BLOWING AND DRIFTING SNOW...ALONG WITH AREAS OF REDUCED VISIBILITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL... KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ NEZ018-030>032-042-181830- /O.CON.KOAX.WW.Y.0009.000000T0000Z-161119T0000Z/ WAYNE-BOONE-MADISON-STANTON-PLATTE- INCLUDING THE CITIES OF...WAYNE...ALBION...ST. EDWARD...NORFOLK... STANTON...COLUMBUS 336 AM CST FRI NOV 18 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * TIMING...SNOW AND BLOWING SNOW WILL CONTINUE THIS MORNING. THE SNOW SHOULD DECREASE IN INTENSITY OR END BY EARLY TO MID AFTERNOON...BUT STRONG WINDS WILL CONTINUE TO PRODUCE SOME BLOWING AND DRIFTING SNOW THROUGH THE AFTERNOON. * ACCUMULATION...TOTAL SNOWFALL ACCUMULATION OF 2 TO 4 INCHES IS LIKELY...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. * WINDS...SUSTAINED NORTHWEST WINDS OF 25 TO 35 MPH...WITH GUSTS UP TO 45 MPH...WILL CONTINUE MUCH OF TODAY. THESE STRONG WINDS MAY CREATE BLOWING AND DRIFTING SNOW...ALONG WITH AREAS OF REDUCED VISIBILITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$
958 WWUS43 KOAX 181629 WSWOAX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1029 AM CST FRI NOV 18 2016 NEZ011-012-016-017-190000- /O.CON.KOAX.WS.W.0003.000000T0000Z-161119T0000Z/ KNOX-CEDAR-ANTELOPE-PIERCE- INCLUDING THE CITIES OF...CREIGHTON...BLOOMFIELD...CROFTON... WAUSA...VERDIGRE...NIOBRARA...HARTINGTON...LAUREL...RANDOLPH... COLERIDGE...NELIGH...ELGIN...PIERCE...PLAINVIEW...OSMOND 1029 AM CST FRI NOV 18 2016 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * TIMING...SNOW AND BLOWING SNOW WILL CONTINUE INTO THE AFTERNOON...BUT WILL BE DECREASING IN INTENSITY DURING THAT TIME. HOWEVER...STRONG NORTHWEST WINDS WILL CONTINUE TO PRODUCE SOME BLOWING SNOW THROUGH THE AFTERNOON. * ACCUMULATION...SNOWFALL REPORTS THROUGH 10 AM WERE GENERALLY IN THE 3 TO 6 INCH RANGE. ADDITIONAL ACCUMULATIONS THROUGH EARLY AFTERNOON WILL LIKELY PUT TOTAL SNOWFALL ACCUMULATIONS IN TO THE 4 TO 7 INCH RANGE. LOCALLY HIGHER AMOUNTS ARE POSSIBLE. * WINDS...SUSTAINED NORTHWEST WINDS OF 25 TO 35 MPH...WITH GUSTS UP TO 50 MPH...WILL CONTINUE MUCH OF TODAY. THESE STRONG WINDS WILL CREATE BLOWING AND DRIFTING SNOW...ALONG WITH AREAS OF REDUCED VISIBILITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL... KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ NEZ018-030>032-042-190000- /O.CON.KOAX.WW.Y.0009.000000T0000Z-161119T0000Z/ WAYNE-BOONE-MADISON-STANTON-PLATTE- INCLUDING THE CITIES OF...WAYNE...ALBION...ST. EDWARD...NORFOLK... STANTON...COLUMBUS 1029 AM CST FRI NOV 18 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * TIMING...AREAS OF SNOW AND BLOWING SNOW WILL CONTINUE INTO THE EARLY AFTERNOON...BUT WILL BE DECREASING IN INTENSITY DURING THAT TIME. HOWEVER...STRONG WINDS WILL CONTINUE TO PRODUCE SOME BLOWING AND DRIFTING SNOW THROUGH THE AFTERNOON. * ACCUMULATION...SNOWFALL REPORTS AS OF 10 AM HAVE GENERALLY BEEN IN THE 1 TO 3 INCH RANGE. SOME ADDITIONAL ACCUMULATION THROUGH EARLY AFTERNOON SHOULD PUT TOTAL SNOWFALL ACCUMULATION INTO THE 2 TO 4 INCH RANGE. * WINDS...SUSTAINED NORTHWEST WINDS OF 25 TO 40 MPH...WITH GUSTS UP TO 50 MPH...WILL CONTINUE MUCH OF TODAY. THESE STRONG WINDS MAY CREATE BLOWING AND DRIFTING SNOW...ALONG WITH AREAS OF REDUCED VISIBILITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$
041 WWUS43 KOAX 182122 WSWOAX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 322 PM CST FRI NOV 18 2016 NEZ011-012-016-017-182230- /O.CAN.KOAX.WS.W.0003.000000T0000Z-161119T0000Z/ KNOX-CEDAR-ANTELOPE-PIERCE- INCLUDING THE CITIES OF...CREIGHTON...BLOOMFIELD...CROFTON... WAUSA...VERDIGRE...NIOBRARA...HARTINGTON...LAUREL...RANDOLPH... COLERIDGE...NELIGH...ELGIN...PIERCE...PLAINVIEW...OSMOND 322 PM CST FRI NOV 18 2016 ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS CANCELLED THE WINTER STORM WARNING. HOWEVER...GUSTY NORTHWEST WINDS THROUGH THIS EVENING MAY CREATE AREAS OF BLOWING SNOW ALONG WITH MINOR DRIFTING. CAUTION IS ADVISED IF TRAVELING TONIGHT. $$ NEZ018-030>032-042-182230- /O.CAN.KOAX.WW.Y.0009.000000T0000Z-161119T0000Z/ WAYNE-BOONE-MADISON-STANTON-PLATTE- INCLUDING THE CITIES OF...WAYNE...ALBION...ST. EDWARD...NORFOLK... STANTON...COLUMBUS 322 PM CST FRI NOV 18 2016 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS CANCELLED THE WINTER WEATHER ADVISORY. HOWEVER...GUSTY NORTHWEST WINDS THROUGH THIS EVENING MAY CREATE A FEW AREAS OF BLOWING SNOW. CAUTION IS ADVISED IF TRAVELING TONIGHT. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this winter storm warning went out at Nov 17, 12:15 PM CST, 3 hours 14 minutes earlier.
Area forecast discussion, Nov 17, 12:15 PM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
Issued by National Weather Service Hastings NE
1215 PM CST Thu Nov 17 2016
.SHORT TERM...(today through Saturday)
Issued at 304 AM CST Thu Nov 17 2016
Warm airmass remains in place ahead of deepening surface low and
cold front. Subjective 00Z upper-air analysis indicates widespread
falling 500mb heights from the central Plains westward, peaking at
140m in NV. 850mb low was centered in northeast CO, with cold front
extending from the QB/MB border through western MN/eastern
SD/central NE to the low. Strong warm air advection was noted ahead
of it, with 850mb winds up to 55kt at KOMA, and with 15-20C+
temperatures from SD/western IA southward. A 995mb surface low was
noted at 08Z centered in west central to north central KS. Surface
front extended northeastward through eastern NE/northwest IA/central
MN. Surface temperatures were still in the 60s south of the front in
eastern NE/western IA, with 40s behind it.
Tonight/Friday snow system remains the focus of the forecast. Upper-
level trough will continue to deepen and eject toward the Plains
today, with an upper low around northeast CO by 00Z and somewhere
between eastern NE/northwest IA by 12Z. Surface low in KS also will
continue to deepen in response, then eject across eastern NE toward
northwest IA tonight. Significant cold air will descend into the
Plains behind the low, with wraparound precipitation associated with
a potent frontogenetical band. The result will be a swath of rain
changing to snow tonight, with snow continuing into Friday. The
heaviest swath seems to be settling on an axis from central to
northeast NE, then into southeast SD and northeastward. Cross-
section indicates the intersection of the strongest frontogenetic
band and lowest (slightly negative) EPV at around 800-850mb, with
around 6-9 hours of lift. Some of that lift will occur before
precipitation changes fully to snow, limiting amounts. Negative
theta-e lapse rates indicate upright instability for at least a few
hours, which would enhance amounts. Snowfall should peak from a
couple of hours before daybreak to a couple of hours afterwards,
which is a rather favorable time of day for accumulation. Moisture
should be abundant through around 18Z Friday, with 4-6 g/kg specific
humidity as well as 3-4 g/kg mixing ratio upstream at 290K/750mb.
With warm ground temperatures, the initial accumulation may struggle
a bit, but rates should overcome melting. Snow of 2-5 inches seems
feasible in a swath from Columbus to Wayne and westward. Gradient
should be rather sharp to zero accumulation west of that line, as
area stays warmer longer and precipitation itself stays farther
west.
With deepening surface low just east of the snow band and tightening
pressure gradient, along with 850mb winds exceeding 50kt, believe
winds will be quite gusty, with speeds of 20-30kt and gusts of 40kt
or more. While snow is falling, the winds are expected to
contribute to reduced visibility. The effects of wind after the
snow rates diminish (or after snow ends) are more uncertain. Initial
accumulation on a warm ground is likely to have a slushy and wet
base, and thus would not loft easily. Deeper snow may be able to
loft a bit, but with temperatures remaining very near the freezing
mark, snow may still be wet and sticky and not inclined to loft
well. Have included blowing snow mention while snow is falling,
with mention ending as snow ends.
Given increased confidence in snow and blowing snow impacts, with
good model continuity and agreement aiding confidence, have issued a
winter weather advisory for snow and blowing snow in northeast
Nebraska for 09Z Friday (roughly around the time we expect
accumulations to begin in the western part of the area) to 00Z
Saturday (when any lingering snow should end and blowing snow threat
should diminish).
Have tweaked temperatures on Friday to allow very little temperature
rise, given such strong cold air advection and frontal passage.
Depending on frontal position, the eastern CWA may see an early peak
in temperatures before falling through the day, the western CWA may
see little change at all, and somewhere in between may see falling
temperatures as the front passes. Temperatures will remain cool on
Saturday as 850mb temperatures remain near or below 0C and a surface
high passing overhead limits mixing. Temperatures would be
particularly limited in areas with a snow pack, which is not likely
reflected well in current grids.
.LONG TERM...(Saturday night through Wednesday)
Issued at 304 AM CST Thu Nov 17 2016
Surface high should be in western Iowa by 00Z Sunday and in central
Iowa by 06Z, which places the area in some return flow that would
keep temperatures from truly bottoming out. Again, areas with a snow
pack are likely to be colder than going forecast. By Sunday, mixing
will increase under a tighter pressure gradient and 850mb
temperatures will be back into the single digits to near 10C. This
should allow a moderating trend, as well as melting of any remaining
snowpack. Moderating will continue through Tuesday ahead of the
next upper-level trough. Models still have a rather wide range of
solutions for the placement and intensity of this next system, but
they are not well connected to colder air. Have tweaked
temperatures a bit warmer and nudged grids to remain rain through
the event. Without a strong cold air push associated with the
shortwave and frontal passage, temperatures remain near to above
normal in wake of it through Wednesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1215 PM CST Thu Nov 17 2016
This will be a tricky aviation forecast, especially during the
latter half of the period when the first "significant" low
pressure system of the season will usher in rain and/or snow,
persistent MVFR to perhaps IFR ceilings and strong north-
northwest winds. Of the 3 terminals, the overall-worst conditions
are expected at KOFK, which will be more in the "crosshairs" of
accumulating snow potential especially during the 10z-14z time
frame, with a few inches of accumulation possible. Although a
brief period of likely non-accumulating snow also cannot be
completely ruled out at KOMA/KLNK, will leave prevailing
prevailing precipitation type as rain for now and let later
forecast adjust as necessary. Once MVFR-or-worse ceilings set in,
they will likely persist through the remainder of the period,
although the extreme end of the period could try returning to VFR
especially at KLNK behind the departing system. If anything, these
lower ceilings seem to be settling in a bit faster than earlier
anticipated (already MVFR at KOFK). Of higher confidence than any
other element are winds, which will become quite strong especially
during the latter half of the period with sustained speeds
generally 25-30kt and gusts 35-40kt. In the nearer-term this
afternoon/evening, winds will generally remain under 12kt from the
west-northwest at KOMA/KLNK, but with gust potential to around
20kt at KOFK.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from 3 AM to 6 PM CST Friday for NEZ011-
012-016-017-030.
IA...None.
&&
SHORT TERM...Mayes
LONG TERM...Mayes
AVIATION...PfannkuchHazardous weather outlook, Nov 17, 3:22 AM CST, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 322 AM CST THU NOV 17 2016 IAZ043-NEZ011-012-015>018-030>034-042>044-050-051-065-180000- MONONA-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-BUTLER-SAUNDERS-SEWARD- 322 AM CST THU NOV 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT RAIN IS EXPECTED TO CHANGE TO SNOW LATE TONIGHT IN FAR NORTHEAST NEBRASKA...WITH ACCUMULATIONS BEGINNING BEFORE DAYBREAK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RAIN WILL CONTINUE TO CHANGE TO SNOW IN NORTHEAST NEBRASKA ON FRIDAY MORNING...WITH SNOW CONTINUING THROUGH THE MORNING. LIGHT SNOW MAY LINGER THROUGH THE AFTERNOON IN NORTHEAST NEBRASKA TO NORTHWEST IOWA. UP TO 2 TO 5 INCHES OF SNOW IS POSSIBLE NORTHWEST OF A LINE FROM COLUMBUS TO WAYNE...WITH LIGHT ACCUMULATION OF AN INCH OR LESS ELSEWHERE IN NORTHEAST NEBRASKA TO NORTHWEST IOWA. ALSO...GUSTY NORTHWEST WINDS ARE POSSIBLE ON FRIDAY INTO FRIDAY NIGHT...WHICH MAY CREATE BLOWING SNOW CONDITIONS AND REDUCED VISIBILITY WHERE SNOW DOES ACCUMULATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. IAZ055-056-069-079-080-090-091-NEZ045-052-053-066>068-078-088>093- 180000- HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE- WASHINGTON-DOUGLAS-SARPY-LANCASTER-CASS-OTOE-SALINE-JEFFERSON- GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 322 AM CST THU NOV 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT VERY HIGH FIRE DANGER IS EXPECTED THIS AFTERNOON...WITH A COMBINATION OF LOW RELATIVE HUMIDITY AND GUSTY SOUTH TO SOUTHWEST WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. MAYES
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 17, 3:03 AM CST | Winter Weather Advisory | OAX | Antelope, Boone, Cedar, Knox, Madison, Pierce and 3 more | 36 hr |
| Nov 17, 3:47 PM CST | Wind Advisory | OAX | Antelope, Boone, Burt, Butler, Cass, Cedar and 24 more | 26 hr |
Nearby
Winter Storm Warnings in Nebraska, 2016Every winter storm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.